Step 2

Gastrointestinal 7

A 55-year-old man presents to the emergency department and reports that he has been suffering from depression since his mother passed last year. He has no significant past medical history but reports that he has chronically consumed alcohol and smoked cigarettes since childhood. This morning approximately 8 hours ago, he ingested 30-40 pills of acetaminophen in a suicidal attempt. He denies any symptoms such as chest pain, dyspnea, nausea, vomiting, or abdominal pain but reports mild generalized weakness. On arrival to the emergency department, his vitals are within normal limits. A serum acetaminophen level shows 167 mg/L, and another serum level drawn four hours later shows 92 mg/L. Both numbers are plotted on the acetaminophen poisoning nomogram, and a decision is made to treat the patient.

Which of the following is the most appropriate next step in management?

  • A) Activated charcoal
  • B) Intubate the patient for airway protection
  • C) N-acetylcysteine administration and consult a regional poison control center
  • D) Obtain a complete metabolic panel to evaluate for end-organ damage prior to initiating treatment
  • E) Obtain ultrasound of the liver

Authors

Yunjia Shen

Editor

Dr. Raj Dasgupta

Our Other Products: